Iowa, 2011

Hail and Damaging Winds in Iowa, August 18, 2011

August 18, 2011 · NWS DMX · 10 events in 2 counties and zones

Warm advection took place over Iowa with a 20 to 25 kt low level jet drawing moisture into the area. 8 inches by mid day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$253,000
Crop damage
$3.1 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Warm advection took place over Iowa with a 20 to 25 kt low level jet drawing moisture into the area. Precipitable water values increased to 1.8 inches by mid day. A shortwave and cold front was approaching from the northwest as the atmosphere became quite unstable. Lifted indices fell to -9 to -13 C, as CAPE values rose to around 3000 J/kg. Downdraft CAPE was quite high, in the 1000 to 1300 J/kg range. The freezing level was quite high, around 15,000 feet. In spite of that, CAPE in the -10 to -30 C layer of the atmosphere was fairly high at 600 to 1000 J/kg. The atmosphere was moderately sheared with 35 to 50 kts of shear available. Thunderstorms first formed in South Dakota during the day. They moved east, then turned southeast as they became rooted in the boundary layer. Several supercells formed within the developing MCS as it moved from northeast Nebraska into southwest Iowa. High winds and large hail were the primary modes of severe weather. There were several reports of hail one inch or larger in diameter, with baseball size hail reported in Taylor County at Gravity. High winds caused damage to both property and crops as they gusted to 60 to 75 MPH in several places. The roof was torn off of a gas station in Taylor County at Bedford. Trees were snapped off at the base and a two mile wide swath of severe hail damage was reported north and east of town. High winds stripped the siding off of the north and west side of a house in the Gravity area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 2:40 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 2:40 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT THU AUG 18 2011

.SHORT TERM /TONIGHT/...
S/WV OVERTOPPING THE UPR HI IS HELPING TO SET OFF THE MCS OVR WRN IA
THIS AFTN.  EXPECT THAT TO BE INTO WRN IA BY EVE AND EAST OF THE CWA
BEFORE SNRS FRI.  HEAVY RAIN AND SVR THREAT WILL LKLY BE LIMITED TO
THE CURRENT SEVERE WATCH BOX AREA.  EXPECT INTENSITY AND AREAL
COVERAGE TO DECREASE AFT SNST WITH WEAKENING DYNAMICS AND HEATING
LOSS...IN ADDITION TO TENDENCY FOR CONVECTION TO GRAVITATE TOWARD
THE INSTABILITY AXIS TO THE WEST OF THE CWA.  ACTIVITY WILL BE ONLY IN
THE ISOLD TO SCT CAT AFT MIDN.  NUDGED TEMPS DOWN A TOUCH OVR THE
NWRN 2/3RDS OF THE CWA VS CURRENT FCST.

.LONG TERM /FRIDAY THRU THURSDAY/...
SHORTWAVE WILL BE DEPARTING FRIDAY MORNING AND MAY SEE SOME
LINGERING CONVECTION IN THE SOUTHEAST EARLY.  SOME ADDITIONAL
CONVECTION WILL BE POSSIBLE ALONG THE SFC FRONT DURING THE
AFTERNOON...BUT SUBSIDENCE WILL BE RELATIVELY STRONG BEHIND THE
DEPARTING SHORTWAVE THEREFORE CONVECTION SHOULD REMAIN LIMITED.
FRONT WILL SETTLE SOUTH OF THE STATE BY FRIDAY NIGHT INTO SATURDAY.
ANOTHER SHORTWAVE IS EXPECTED TO PASS THROUGH THE REGION DURING THIS
TIME WITH INCREASED THETA-E ADVECTION LATE FRIDAY NIGHT INTO
SATURDAY.  THIS SHOULD LEAD TO DEVELOPMENT OF SOME PRECIPITATION
FROM WEST TO EAST DURING THIS TIME.  HOWEVER...DISPLACEMENT OF THE
FRONT TO THE SOUTH WILL KEEP ANY CONVECTION ELEVATED AND SHOULD
LIMIT ANY SEVERE POTENTIAL.  WITH THE PASSING OF THE SECOND
WAVE...SUBSIDENCE WILL OVERSPREAD THE STATE AS SFC RIDGING SLIDES
INTO THE AREA.  THE RIDGE IS FORECAST TO PROVIDE TRANQUIL WEATHER
THROUGH SUNDAY INTO EARLY MONDAY.  HOWEVER...WILL BEGIN TO SEE
RETURN FLOW BY MONDAY WITH INCREASING MOISTURE AND WAA.  ALONG WITH
AN APPROACHING SHORTWAVE...WILL SEE THUNDERSTORMS PROBABILITIES
INCREASE IN WESTERN IA BY MONDAY AFTERNOON SPREADING EASTWARD ON
MONDAY NIGHT INTO TUESDAY.  THIS SYSTEM SLOWS SOME AS AN UPPER LOW
BEGINS TO DEEPEN AS IT CROSSES IA.  THIS MAY ALLOW PCPN TO LINGER
ACRS THE STATE INTO EARLY WEDNESDAY BEFORE SUBSIDENCE BRINGS AN END
TO THE PCPN BY MIDWEEK.

&&

.AVIATION...18/18Z
SLY FLOW OF MOIST AIR WILL OVERSPREAD THE TAF SITES AS FRONTAL BNDRY
CNTRAL SD INTO THE NEBRASKA PNHDL MOVS INTO IA TNGT AND PASSES SOUTH
ON FRI.  AREA OF TSRA WILL SPREAD INTO WRN IA AND MAIN AREA IS NOT
LKLY SPREAD EAST OF KFOD AND KDSM...WITH ONLY SCT TSRA ELSW.  SOME
MVFR/IFR CONDS IN FOG AND STRATUS LATE TNGT INTO FRI MRNG.  CONDS
WILL BECOME VFR BY 14Z-15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS AUG 11
LONG TERM...COGIL
Hazardous weather outlook, Aug 18, 3:54 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CDT THU AUG 18 2011

IAZ004>007-015>017-024>028-036>039-048>050-061-062-074-075-085-086-
096-097-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-
APPANOOSE-DAVIS-
454 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. THE
THREAT OF SEVERE WEATHER REMAINS LOW. SOME LOCALIZED HEAVY RAIN
WILL BE POSSIBLE HOWEVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO
SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW.
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT
INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

IAZ033-044-045-057-058-070-071-081-082-092-093-191100-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
454 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. SOME SEVERE STORMS
ARE EXPECTED WITH DAMAGING WINDS AND LARGE HAIL UP TO GOLF BALL
SIZE. HEAVY RAINS ARE ALSO ANTICIPATED WITH LOCALIZED AMOUNTS OVER
3 INCHES POSSIBLE IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO
SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW.
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT
INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS EVENING. RAINFALL REPORTS ARE ALWAYS
APPRECIATED.

IAZ023-034-035-046-047-059-060-072-073-083-084-094-095-191100-
POCAHONTAS-CALHOUN-WEBSTER-GREENE-BOONE-DALLAS-POLK-MADISON-WARREN-
CLARKE-LUCAS-DECATUR-WAYNE-
454 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH
TONIGHT. SOME ISOLATED SEVERE WEATHER IS POSSIBLE FROM LARGE HAIL
AND DAMAGING WINDS ALONG WITH ISOLATED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO
SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW.
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT
INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.  RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

CC

In the hours before

Special weather statement, Aug 18, 2:14 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT THU AUG 18 2011

IAZ044-182045-
CRAWFORD-
314 PM CDT THU AUG 18 2011

...NICKEL HAIL AND HEAVY RAIN POSSIBLE...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN CRAWFORD COUNTY...MOVING EAST
AT 30 MPH.

NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  DOW CITY...           ARION...              BUCK GROVE...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEITLICH
Special weather statement, Aug 18, 3:13 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT THU AUG 18 2011

IAZ057-182145-
AUDUBON-
413 PM CDT THU AUG 18 2011

...HEAVY RAIN AND GUSTY WINDS POSSIBLE...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING INTO WESTERN AUDUBON COUNTY...MOVING EAST
AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  KIMBALLTON...         GRAY...               AUDUBON AIRPORT...
  AUDUBON...            EXIRA...              BRAYTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS
Special weather statement, Aug 18, 3:57 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT THU AUG 18 2011

IAZ070-182230-
CASS-
457 PM CDT THU AUG 18 2011

...GUSTY WINDS AND HEAVY RAIN POSSIBLE...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ATLANTIC...MOVING SOUTHEAST
AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WIOTA...              WIOTA...              CUMBERLAND...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Local storm report, Aug 18, 4:17 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     GRISWOLD                41.23N 95.14W
08/18/2011  E55.00 MPH       CASS               IA   TRAINED SPOTTER

            HEAVY RAIN AND FREQUENT LIGHTNING ALSO OBSERVED.

&&

SKOW
Special weather statement, Aug 18, 4:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT THU AUG 18 2011

IAZ070-182315-
CASS-
545 PM CDT THU AUG 18 2011

...GUSTY WINDS AND SMALL HAIL POSSIBLE...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN POTTAWATTAMIE COUNTY...MOVING
EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL CASS COUNTY AT 600 PM CDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Special weather statement, Aug 18, 5:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT THU AUG 18 2011

IAZ081-092-182330-
ADAMS-TAYLOR-
600 PM CDT THU AUG 18 2011

...SMALL HAIL AND GUSTY WINDS POSSIBLE...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL ADAMS COUNTY...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL TAYLOR COUNTY AT 620 PM CDT

    RURAL ADAMS COUNTY AT 620 PM CDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS

The radar

The Omaha radar (KOAX), 130 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
August 18, 5:15 PM CST
Where
Adams County, 1.25 mi WNW of Nodaway
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.940, -94.900

Thunderstorm Wind, Taylor

When
August 18, 5:34 PM CST
Where
Taylor County, 4.24 mi E of New Market
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.740, -94.820

Estimated winds of 60 MPH along with penny size hail.

Hail, Taylor

When
August 18, 5:39 PM CST
Where
Taylor County, 0.87 mi SW of Gravity
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.760, -94.740

Baseball size hail reported.

Hail, Taylor

When
August 18, 5:40 PM CST
Where
Taylor County, 0.87 mi SW of Gravity
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
40.760, -94.740

Thunderstorm Wind, Taylor

When
August 18, 5:40 PM CST
Where
Taylor County, 0.68 mi SW of Gravity to Bedford
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
40.763, -94.739

Tree limbs up to 12 inches in diameter and power lines were down along a line from Bedford to Gravity. Extensive tree damage along Highway 2 around Bedford and a roof was blown off of a business in Bedford. Siding was stripped off of the north and west side of a house there.

Hail, Taylor

When
August 18, 5:40 PM CST
Where
Taylor County, Bedford
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.670, -94.720

Hail, Taylor

When
August 18, 5:55 PM CST
Where
Taylor County, Conway
Measured
1 in hail
Property damage
$5,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.750, -94.620

Hail reportedly covering the ground.

Hail, Taylor

When
August 18, 5:59 PM CST
Where
Taylor County, Bedford
Measured
1 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.670, -94.720

Hail, Taylor

When
August 18, 6:06 PM CST
Where
Taylor County, 2.1 mi W of Blockton
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.620, -94.510

Thunderstorm Wind, Taylor

When
August 18, 8:16 PM CST
Where
Taylor County, New Market
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
40.730, -94.900

Tree limbs were downed by winds estimated of 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323526, 323531, 323527, 323528, 323532, 323535, 323529, 323530, 323678, 323533.